Texas, 2024

Drought in Texas, December 1 to 30, 2024

December 1 to 30, 2024 · NWS FWD · 1 event in 1 county or zone

Severe drought conditions impacted Lamar County for most of the month of December, but conditions improved late in the month after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions impacted Lamar County for most of the month of December, but conditions improved late in the month after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 10:59 PM CST, 1 hour 1 minute earlier. Its key messages:

  • Tranquil weather is expected through Tuesday.
  • Rain chances return to the region in the middle of next week with the best rain chances across our southern and southeastern counties.
Area forecast discussion, Nov 30, 10:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
1059 PM CST Sat Nov 30 2024

...New Short Term, Aviation...

.KEY MESSAGES...

- Tranquil weather is expected through Tuesday.

- Rain chances return to the region in the middle of next week
  with the best rain chances across our southern and southeastern
  counties.

&&

.SHORT TERM... /NEW/
/Overnight through Monday/

Quiet weather will continue through Monday with slightly below
normal temperatures and generally clear skies. A weak cold front
is spreading south across the Red River tonight and will result in
weak north winds and slightly drier conditions. Otherwise, it will
go largely unnoticed. A steady stream of Pacific moisture
continues to send high cloud cover across Central TX but this
should shift a little farther south through the day with mostly
sunny skies expected this afternoon. High temperatures will top
out in the lower 60s. Another clear night is expected Sunday
night with temperatures in the upper 30s with a few outlying
areas briefly touching freezing. Mostly sunny skies are expected
on Monday with high temperatures a degree or two warmer into the
low/mid 60s.

Dunn

&&

.LONG TERM... /Issued 159 PM CST Sat Nov 30 2024/
/Next Week/

Subtle changes in the last 2-3 weather model runs have increased
the uncertainty in the finer details of the forecast for next
week, but the overall pattern and trends remain in the same. For
the first half of the week, North and Central Texas will remain
under northwest flow aloft on the back side of a large upper level
trough over the eastern half of the CONUS. Around the middle of
the week, this trough will move east, and weak ridging will slide
overhead, ahead of another upper level trough digging south
through the southwestern CONUS.

A weak front will move through the region on Monday but will have
little impact on the sensible weather except for the wind shift.
Highs on Monday will still be in the upper 50s to mid 60s with north
winds up to 10 mph. This front is more defined on today's model
runs, pushing low level moisture farther south than previous
forecasts. As a result, the return of low-level moisture (and our
rain chances) are now delayed. Surface winds will finally turn
back to the south late on Tuesday with low level moisture moving
north across the state Tuesday night into Wednesday. Showers
likely won't move into our southern zones until overnight
Tuesday/early Wednesday morning, spreading north during the day
on Wednesday, and then likely ending from west to east later on
Wednesday when the best isentropic lift also shifts east. The time
period for rain has been shortened a little bit from previous
forecasts and rainfall totals are generally expected to remain
below 0.50". The potential for any thunder remains very low as
lapse rates are around or less than 6 C/km, but left a mention for
a slight chance of thunderstorms across Central Texas. Any
thunderstorm activity would be isolated and severe weather is not
expected.

On Thursday, another front will slide into the region. The entire
region will likely be dry on Thursday except for a low chance for
isolated areas of light rain in our very far southern counties,
but have removed the rain chances elsewhere for Thursday. There
won't be much cold air advection with this front and high
temperatures on Thursday will still reach the 60s across nearly
all of the region.

Beyond Thursday, there is high uncertainty in the forecast. Most of
the models continue to hint at more rain and another front in the
Friday to Sunday time frame, but we will have to wait and see
what the end of next week looks like.

JLDunn

&&

.AVIATION... /NEW/
/6Z TAFs/

VFR will prevail through the period with light north winds. No
significant aviation concerns are expected through Monday.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    33  61  39  62  37 /   0   0   0   0   0
Waco                34  65  36  65  37 /   0   0   0   0   0
Paris               32  60  33  59  32 /   0   0   0   0   0
Denton              31  60  33  62  34 /   0   0   0   0   0
McKinney            31  60  35  61  34 /   0   0   0   0   0
Dallas              33  62  38  63  37 /   0   0   0   0   0
Terrell             32  62  36  63  33 /   0   0   0   0   0
Corsicana           35  65  38  65  37 /   0   0   0   0   0
Temple              35  68  37  67  38 /   0   0   0   0   0
Mineral Wells       29  63  34  63  33 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Nov 30, 5:44 PM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
544 PM CST Sat Nov 30 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
544 PM CST Sat Nov 30 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Another light freeze is expected tonight across parts of the region.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low chance for thunderstorms Wednesday across Central
Texas. Additional chances for thunderstorms are possible by the end
of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Lamar

When
December 1, 12:00 AM CST to December 30, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Severe drought conditions impacted Lamar County for most of the month of December, but conditions improved late in the month after beneficial rainfall was received.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228952.